Indiana, 2008

Hail in Indiana, June 9, 2008

June 9, 2008 · NWS ILN · 1 event in 1 county or zone

with one storm producing large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A cold front sparked scattered convective storms ahead of it...with one storm producing large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 9, 3:13 PM EST, 18 minutes earlier.

Area forecast discussion, Jun 9, 3:13 PM EST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
413 PM EDT MON JUN 9 2008

.SYNOPSIS...
A COLD FRONT WILL CROSS THE OHIO VALLEY TONIGHT AND EARLY
TOMORROW. HIGH PRESSURE WILL BUILD IN QUICKLY ON TUESDAY AND LAST
THROUGH WEDNESDAY.

&&

.NEAR TERM /UNTIL MIDNIGHT TONIGHT/...
SCATTERED CONVECTION AHEAD OF THE COLD FRONT THIS AFTERNOON WILL
CLIP FAR NWRN FCST AREA BRIEFLY THIS AFTERNOON AND EARLY EVENING.
ASIDE FROM THIS...CU WILL DROP OFF QUICKLY THIS EVENING AND
ANOTHER NIGHT OF WARM TEMPS WILL BE IN STORE.

&&

.SHORT TERM /MIDNIGHT TONIGHT THROUGH TUESDAY NIGHT/...
KEPT MILD TEMPS IN THE LOWER 70S OVER SERN FCST AREA TONIGHT BUT
LOWERED REMAINDER OF FCST AREA INTO THE UPPER 60S WITH THE RAIN
COOLED AIR FOR MINS. FRONTAL PASSAGE WILL BE QUITE QUICK TOMORROW
AND NOT HAVE THE CHANCE OF ACCESSING ANY DIURNALLY HEATED AIR
WHICH SHOULD LIMIT THE THREAT FOR SVR WEATHER. DID NOT INCREASE
THE POPS TO CATEGORICAL AS GFS AND NAM ARE SHOWING THE BEST STORMS
WELL NNW OF FCST AREA OVERNIGHT AND THEN THE FROPA PASSING OVER
THE REGION EARLY IN THE DAY. HIGH PRESSURE WILL QUICKLY BUILD IN
BEHIND THE FRONT AND COOL OFF DAYTIME MAXES ON TUESDAY TO JUST THE
LOW AND MID 80S...POSSIBLY SOME UPPER 70S.

TEMP GUIDANCE TOMORROW NIGHT WAS TOO WARM FROM FWC AND TOO COLD
PER MAV. THOUGHT THAT THERE WOULD BE A GOOD BIT OF COOLER AIR IN
PLACE BUT COULD NOT DROP READINGS AS LOW AS MAV...DECIDED TO BLEND
THE MET AND CURRENT FCST TO COME IN WITH READINGS RIGHT AROUND 60.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
MODEL GUIDANCE FOR THIS EXTENDED PERIOD IS WEIGHTED TOWARD HPCS
SOLUTION WHICH IS TO TREND THE FORECAST TOWARD A SOLUTION BASED
PRIMARILY ON THE 00Z ECMWF...BUT FOR THE DAYS 5-7 INCORPORATING A
PERCENTAGE OF THE 00Z GFS ENSEMBLE.

HIGH PRESSURE CENTERED ACROSS THE AREA ON WEDNESDAY WILL SLIDE TO
THE EAST BY THURSDAY...ALLOWING A MORE WARM AND MOIST SOUTHERLY FLOW
TO DEVELOP ACROSS THE OHIO VALLEY. BY LATER THURSDAY INTO THURSDAY
EVENING A SLIGHT CHANCE POPS WERE INTRODUCED GIVEN WEAK BDRY LAYER
FORCING IN AN UNSTABLE ENVIRONMENT ACROSS THE SOUTHERN PART OF OUR
FORECAST AREA. THE CHANCE OF PRECIP INCREASES ON FRIDAY AND FRIDAY
NIGHT AS BDRY LAYER FORCING INDICATED IN UNSTABLE AIRMASS AHEAD OF
APPROACHING FRONT. THIS FRONT EXPECTED TO MOVE ACROSS THE ILN
FORECAST AREA ON SATURDAY...BUT BECAUSE OF CURRENT UNCERTAINTY
REGARDING TIMING OF FRONTAL PASSAGE...HAVE LIMITED POPS TO HIGH
CHANCE. AFTER LINGERING POPS DURING THE EVENING/OVERNIGHT
PERIOD...CONDITIONS DRY OUT FOR SUNDAY AND SUNDAY NIGHT. LOW CHC
POPS ARE INTRODUCED AGAIN FOR MONDAY AS MODELS SUGGEST COLD FRONTAL
PASSAGE DURING THE DAY. COOLER TEMPS ARE EXPECTED FOR THE LATTER
PORTION OF THIS EXTENDED PERIOD...BEGINNING ON SATURDAY.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
A COLD FRONT POSITIONED ACROSS IL/IN WILL PROVIDE SCATTERED/NUMEROUS
SHOWERS AND THUNDERSTORMS...MAINLY AFTER 07Z AS THE FRONT PUSHES EASTWARD.
BY 15Z...THE COVERAGE WILL DIMINISH WEST TO EAST AS THE FRONT PASSES
EAST OF KCMH AND KLCK. THAT LATE IN THE TAF PERIOD...WILL MENTION
CB...AND ANY VCTS AND/OR TS MENTION MAY BE ADDED AS TIMING IS HONED.

SW WINDS AROUND 12 KTS WITH GUST NEAR 20 KTS TODAY...THEN GUSTS
DIMINISHING BEFORE WINDS SHIFT W/WSW BEHIND THE FRONT.

OUTLOOK...SHOWERS AND THUNDERSTORMS ARE POSSIBLE ON FRIDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...FRANKS
NEAR TERM...FRANKS
SHORT TERM...FRANKS
LONG TERM...JTD
AVIATION...
Hazardous weather outlook, Jun 9, 12:55 PM EST, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
155 PM EDT MON JUN 9 2008

INZ050-058-059-066-OHZ026-034-035-042>044-051-060-101800-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-MIAMI-PREBLE-
155 PM EDT MON JUN 9 2008

...SEVERE THUNDERSTORM WATCH 496 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...MIAMI VALLEY OF OHIO AND WEST CENTRAL
OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

INZ073>075-080-KYZ089>100-OHZ045-046-052>056-061>065-070>074-077>082-
088-101800-
RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-
CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-UNION OH-
DELAWARE-CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING-MONTGOMERY-
GREENE-FAYETTE OH-PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-
HOCKING-HAMILTON-CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
155 PM EDT MON JUN 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST
KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF
OHIO...SOUTH CENTRAL OHIO AND SOUTHWEST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

The radar

The Indianapolis radar (KIND), 96 km away, was scanning. The volume nearest the first event began at 20:30 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Wayne

When
June 9, 3:31 PM EST to 3:35 PM EST
Where
Wayne County, 0.87 mi NW of Milton
Measured
1 in hail
Property damage
$5,000
Reported by
Public
Coordinates
39.790, -85.160

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2008Every state in 2008This day in weather historyWarnings in Indiana, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 101121.